Michigan, 2015Lightning Strike in Michigan, September 6, 2015
September 6, 2015 · NWS MQT · 1 event in 1 county or zone
A fallen tree caused damage to a camper in Van Riper State Park after it was struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fallen tree caused damage to a camper in Van Riper State Park after it was struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 6, 3:49 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 6, 3:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
449 PM EDT SUN SEP 6 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 327 PM EDT SUN SEP 6 2015
A SHORTWAVE THAT MOVED THROUGH LAST NIGHT INTO THIS MORNING PRODUCED
HEAVY RAIN OVER WRN LAKE SUPERIOR AND MN...AND EVEN BROUGHT SHOWERS
AND THUNDERSTORMS TO FAR WRN UPPER MI AND ERN LAKE SUPERIOR. OVER
MOST LAND AREAS...AN EML WAS TOO STRONG TO ALLOW CONVECTION TO
CONDITIONS...WITH ONLY A FEW DROPS HAVING FALLEN AT WFO MQT TODAY AS
A ROGUE SHOWER PASSED BY. CLOUD COVER HAS BEEN MORE EXTENSIVE DUE TO
THE MORNING CONVECTION...AS WELL AS CONVECTION UPSTREAM OVER WI THAT
HAS SENT HIGH CLOUDS OVER MUCH OF THE AREA. THIS HAS BROUGHT DOWN
MAX TEMPS A FEW DEGREES FROM WHAT WAS PREVIOUSLY EXPECTED.
STILL...MUGGY CONDITIONS PERSIST AS LOW-MID 80S TEMPS AND LOW 70S
DEW POINTS ARE BEING OBSERVED.
MODELS HAVE NOT PERFORMED WELL ALL DAY...EVEN THE HRRR HAS CONTINUED
TO INITIALIZE WITH HEAVY PRECIP OVER WRN UPPER MI WHERE NON EXISTS.
THIS SEEMS LIKELY DUE TO AN UNDERESTIMATION OF BOTH THE STRENGTH OF
THE EML/CIN AND POOR HANDLING OF MORNING PRECIP/CLOUD COVER. LATEST
RUNS OVER MANY HIGH-RES MODELS ARE NOW DOING A DECENT JOB WITH QPF
OVER THE CWA AT THE PRESENT...BUT ARE VERY POOR IN THEIR HANDLING OF
UPSTREAM CONVECTION OVER NERN MN (ASSOCIATED WITH A COLD FRONT
MOVING SE) AND CONVECTION OVER WRN WI AND SOUTH MN AHEAD OF A
SHORTWAVE AND WEAK SFC LOW NEAR THE MN/SD BORDER. THE HRRR IS
HANDLING UPSTREAM CONVECTION WELL...AND IT ALSO IS SIMILAR TO THE
OTHER MODELS BY TIME THE NEXT ROUND OF CONVECTION MOVES IN MAINLY
AFTER 00Z THIS EVENING. THIS LENDS GREATER CONFIDENCE TO OTHER
MODELS...SO WILL USE THEN SINCE THEY ALSO ARE DOING WELL NOW. MAIN
MODELS USED ARE THE NAM...NAM DNG...REGIONAL GEM...NCEP HIGH-RES WRF
ARW AND NMM. SHOWERS AND THUNDERSTORMS WILL MOVE IN AFTER 00Z THIS
EVENING AS THE SHORTWAVE EJECTS INTO THE AREA AND THE SFC LOW MOVES
THROUGH THE N...DRIVING THE COLD FRONT THROUGH. HEAVY RAIN IS
EXPECTED IN ANY THUNDERSTORMS DUE TO WELL ABOVE NORMAL
MOISTURE/PWATS. OTHER THREATS ARE POSSIBLY LARGE HAIL AND DAMAGING
WINDS...MAINLY OVER THE W. MUCAPES OF 1000-1500J/KG (MAINLY THIS
HIGH OVER THE W) AND 0-6KM BULK SHEAR AROUND 30 ARE MARGINAL
VALUES...SO SOME STRONG TO SEVERE STORMS ARE POSSIBLE OVER THE
W...BUT NOT LIKELY.
STILL SOME UNCERTAINTY MON. MODELS GENERALLY AGREE THAT MOST OF THE
PRECIP WILL BE E OF THE CWA BY 18Z...EXCEPT MAYBE A COUPLE NUISANCE
SHOWERS OVER THE E. HOWEVER...THE NAM AND NCEP HIGH-RES WRF NMM ARE
SHOWING CONVECTION BREAKING OUT IN THE AFTERNOON OVER ERN UPPER MI.
HOWEVER...DID NOT INCORPORATE THAT INTO THE FORECAST AT THIS TIME AS
THOSE MODELS SEEM TO BE OVERDOING SFC TEMPS AND INSTABILITY. SKIES
SHOULD CLEARING FROM THE W...LAGGING THE LONGEST OVER THE E NEAR
LAKE SUPERIOR. HIGHS SHOULD BE IN THE 70S TO AROUND 80...WARMEST FAR
SOUTH CENTRAL.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 449 PM EDT SUN SEP 6 2015
MONDAY NIGHT THROUGH TUESDAY...THE GFS AND ECMWF WERE IN RELATIVELY
GOOD AGREEMENT WITH THE STRENGTH/POSITION OF THE SHORTWAVE MOVING
OUT OF THE PLAINS TOWARD THE GREAT LAKES THAT SUPPORTS DEVELOPMENT
OF A SFC WAVE ALONG THE FRONT. WITH MOST OF THE PCPN TO THE SOUTH OF
THE CWA...CHANCE POPS WERE MAINTAINED FOR THE SE HALF...ESPECIALLY
ALONG LAKE MICHIGAN.
TUE NIGHT INTO WED...HIGH PRES WILL BUILD INTO THE WRN LAKES TUE
NIGHT INTO WED WITH CLEARING SKIES. LOOK FOR TEMPS NEAR SEASONAL
AVERAGES WITH LOWS AROUND 50 TO 55 AND HIGHS AROUND 70.
THU-FRI...THE GFS/GEFS/ECMWF REMAIN IN RELATIVELY GOOD AGREEMENT
WITH THE SHORTWAVE TROUGH DIGGING TOWARD THE UPPER MS VALLEY WED
NIGHT AND THROUGH THE NRN LAKES THU. ELEVATED INSTABILITY MAY BE
MARGINAL FOR TSRA...BUT WITH MODERATE TO STRONG DEEP LAYER QVECTOR
CONV AND FAVORABLE MOISTURE TRANSPORT...AT LEAST ISOLD TS WILL BE
POSSIBLE. THE 12Z ECMWF HAS TRENDED BACK TOWARD A DEEPER TROUGH INTO
THE GREAT LAKES BY FRI WITH DEEP MOISTURE AND NRLY CYCLONIC FLOW
THAT WOULD SUPPORT SHOWERS AND LAKE ENHANCED RAIN INTO UPPER MI.
EVEN THOUGH GFS IS MORE PROGRESSIVE AND NOT AS DEEP WITH THE
TROUGH...850 MB TEMPS TO AROUND 2C (LAKE TEMPS AROUND 15C) MAY STILL
BE COLD ENOUGH TO PRODUCE SOME LAKE EFFECT PCPN. MORE FALL-LIKE
CONDITIONS ARE EXPECTED WITH HIGHS ONLY IN THE UPPER 50S AND LOWER
60S FRI.
SAT-SUN...ALTHOUGH A TRANSITION BACK TOWARD A MORE ZONAL PATTERN IS
EXPECTED WITH MODERATING TEMPS SAT...THERE IS UNCERTAINTY WITH THE
AMOUNT OF HEIGHT FALLS INTO THE NRN CONUS ASSOCIATED WITH A
SHORTWAVE MOVING TOWARD HUDSON BAY OR NW ONTARIO. THE 12Z/6
ECMWF...UNLIKE THE DRY GFS AND 00Z/6 ECMWF DROPS A SHORTWAVE AND
FRONT WITH PCPN INTO THE NRN LAKES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 141 PM EDT SUN SEP 6 2015
A COLD FRONT AND SHORTWAVE WILL LEAD TO SHOWERS AND THUNDERSTORMS
LATE THIS EVENING INTO TONIGHT. LOW CLOUDS AND SOME FOG WILL DEVELOP
BEHIND THE COLD FRONT...BUT LOW CLOUDS AND FOG SHOULD DISSIPATE MON
MORNING...OR POSSIBLY EARLY AFTERNOON AT KSAW.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 327 PM EDT SUN SEP 6 2015
FOG WILL REMAIN A CONCERN UNTIL THE FRONTAL PASSAGE LATE TONIGHT AS
HIGH DEW POINTS KEEP MOVING ACROSS THE COLDER WATER. SOUTH WINDS
TODAY WILL TURN WESTERLY ON MONDAY THEN DECREASE MON NIGHT INTO TUE.
OVERALL...NEXT WEEK LOOKS FAIRLY QUIET ON THE LAKE WITH NO MAJOR
SYSTEMS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...JLB
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Sep 6, 3:51 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
451 PM EDT SUN SEP 6 2015
MIZ001>007-009>014-084-085-071230-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
451 PM EDT SUN SEP 6 2015 /351 PM CDT SUN SEP 6 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN ARE EXPECTED OVER
WESTERN AND CENTRAL UPPER MICHIGAN TONIGHT. SOME THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND SMALL HAIL ACROSS WESTERN UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY...MAINLY OVER THE EAST.
THUNDERSTORMS WILL AGAIN BE POSSIBLE NEAR LAKE MICHIGAN TUESDAY AND
ACROSS MUCH OF THE AREA THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE VIA OUR WEBSITE OR THROUGH FACEBOOK
AND TWITTER.
LSZ162-240>251-263>267-071230-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
451 PM EDT SUN SEP 6 2015 /351 PM CDT SUN SEP 6 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT OVER ALL OF LAKE SUPERIOR. SOME
THUNDERSTORMS MAY CONTAIN GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN LAKE SUPERIOR MONDAY
MORNING AND AGAIN THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OFFICE VIA OUR WEBSITE OR THROUGH FACEBOOK AND
TWITTER.
LMZ221-248-250-071230-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
451 PM EDT SUN SEP 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY MORNING AND AGAIN TUESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Lightning, Marquette
- When
- September 6, 6:00 PM EST
- Where
- Marquette County, 0.48 mi W of Beacon
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 46.520, -87.990
A fallen tree caused damage to a boat, a pickup truck and a camper awning in Van Riper State Park after it was struck by lightning. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 6 to 7, 20154 injured · $3.3 million · 52 kt wind · 14 events
- Flash Flooding and Flooding in Iowa, September 6 to 8, 2015$1.0 million · 1.25 in hail · 57 events
- Flash Flood in Wisconsin, September 6, 2015$300,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 6, 20152.5 in hail · 10 events
- Heavy Rain in Wisconsin, September 6 to 7, 20158 events
- Frost and Freeze in Oregon, September 6, 20153 events
- Waterspouts in Gulf of Mexico, September 6, 20153 events
- Hail and Damaging Wind in Minnesota, September 6, 201552 kt wind · 3 events
- Frost and Freeze in California, September 6, 20152 events
- Wildfire in Texas, September 6 to 8, 2015$5,000 · 2 events
- Damaging Winds in Florida, September 6, 201552 kt wind · 2 events
- Damaging Winds in Iowa, September 6, 201552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598540.